Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 85, NWS Fort Worth, TX

April 16, 2009Hill County, McLennan County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 16, 2009, 6:47 PM CDT for Hill County, McLennan County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2009, 6:47 PM CDT (23:47 UTC)
Expired
Apr 16, 2009, 7:45 PM CDT
In force
58 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Hill County, TX, McLennan County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 90 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:55 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 16, 3:55 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
355 PM CDT THU APR 16 2009

.DISCUSSION...
ELEVATED CONVECTION FORMED ABOVE STRATUS IN FAR WESTERN ZONES.
STORMS REMAIN ROOTED ABOVE THE COOL BOUNDARY LAYER...AND HAVE
STRUGGLED TO MAINTAIN INTENSITY...DESPITE ADEQUATE MID-LEVEL
INSTABILITY. THE FIRST STORM TO RISE ABOVE SEVERE LIMITS DID SO
AS IT EXITED THE CWA...TRANSITING FROM YOUNG TO ARCHER COUNTY. IN
GENERAL...STILL ANTICIPATE SEVERE THREAT TO WANE THIS EVENING...AS
SUPPORTING IMPULSE MOVES INTO OKLAHOMA. ELEVATED SHOWERS AND A FEW
THUNDERSTORMS MAY STILL OCCUR THEREAFTER...BUT MAIN EVENT WILL BE
TOWARD DAYBREAK FRIDAY MORNING.

INTENSE CONVECTION HAS ALREADY BEGUN ALONG A DRYLINE DRAPED ACROSS
THE PANHANDLE AND HIGH PLAINS OF WEST TEXAS. INDIVIDUAL CELL
MOTION WILL CONTINUE TO BE TO THE NORTH AND NORTHEAST...THOUGH THE
SYSTEM AS A WHOLE SHOULD GRADUALLY PROPAGATE EAST INTO DEEPER
MOISTURE. SHEAR PROFILES FAVOR A LINEAR MCS...THE COLD POOL OF
WHICH WILL LIKELY BE SIGNIFICANT ENOUGH TO PEEL AN INCREASINGLY
DESTABILIZING SURFACE LAYER. LOWEST 100MB CAPE VALUES WILL EXCEED
1000 J/KG ACROSS WESTERN ZONES BY ARRIVAL OF MCS. SEVERE THREATS
WILL BE PRIMARILY HAIL AND WIND...TRANSITIONING TO HEAVY RAIN
ALONG AND EAST OF I-35. PW VALUES ARE NOW PROGGED TO APPROACH
2 INCHES IN SOUTHERN AND EASTERN ZONES...NEAR RECORD VALUES FOR
APRIL. HIGH PRECIPITATION EFFICIENCIES WILL ASSURE SOME HEAVY
RAIN...BUT STORM TOTALS WILL DEPEND ON SPEED OF THE SYSTEM.
APPEARS NOW THAT MCS MAY TRANSIT MORE SLOWLY THAN PREVIOUSLY
ANTICIPATED AS STEERING FLOW REMAINS SOUTHWESTERLY. ARRIVAL AT
I-35 CORRIDOR AFTER DAYBREAK TO MID-MORNING...WITH CONVECTION
POTENTIALLY LINGERING IN EASTERN ZONES FRIDAY EVENING.

NO SIGNIFICANT CHANGES TO SATURDAY FORECAST...WITH PRIMARY FOCUS
FOR ADDITIONAL PRECIPITATION IN SOUTHEASTERN ZONES WHERE MOISTURE
WILL REMAIN EXTRAORDINARY. DRYLINE WILL BE SITUATED NEAR FWD/SJT
BOUNDARY...BUT LOW-LEVEL CONVERGENCE WILL BE MINIMAL...AND STILL
EXPECT ATMOSPHERE TO BE SUFFICIENTLY STABILIZED AFTER FRIDAY MCS.
COLD FRONT SATURDAY NIGHT WILL SPELL AN END TO THE RAIN EVENT...
WITH PLACID SEASONAL WEATHER PREVAILING NEXT WEEK.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  58  70  55  77  53 /  50  90  30  20  10
WACO, TX              60  69  57  76  54 /  50  90  30  40  20
PARIS, TX             55  65  57  74  53 /  30  80  60  20  10
DENTON, TX            57  69  53  76  52 /  50  90  30  20  10
MCKINNEY, TX          57  68  50  77  53 /  50  90  30  20  10
DALLAS, TX            58  69  56  77  54 /  50  90  30  20  10
TERRELL, TX           57  68  56  77  54 /  40  80  40  20  10
CORSICANA, TX         58  71  57  75  54 /  40  80  40  40  20
TEMPLE, TX            60  69  56  75  55 /  50  90  40  50  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/25
Hazardous weather outlook, Apr 16, 6:05 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
605 PM CDT THU APR 16 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
605 PM CDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS MOST OF NORTH
TEXAS WITH CHANCES INCREASING LATER TONIGHT FROM WEST TO EAST.
STRONG THUNDERSTORMS ARE EXPECTED WITH HAIL AND FREQUENT LIGHTNING
BEING THE MAIN THREATS. IN ADDITION...LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS NORTH TEXAS
DURING THE DAY FRIDAY. FREQUENT LIGHTNING...SMALL HAIL AND LOCALLY
HEAVY RAINFALL CAN BE EXPECTED. FARTHER SOUTH...SOME STORMS MAY
BECOME SEVERE...MAINLY SOUTH OF INTERSTATE 20. LARGE HAIL AND
STRONG WINDS WILL BE POSSIBLE WITH THESE STORMS.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHERN HALF OF
NORTH TEXAS FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

DUNN

In the hours before

Special weather statement, Apr 16, 1:22 PM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
122 PM CDT THU APR 16 2009

TXZ100-161845-
YOUNG TX-
122 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  YOUNG COUNTY

AT 121 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES NORTH OF BRECKENRIDGE...MOVING NORTHEAST
AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE NEWCASTLE AND OLNEY.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3340 9877 3340 9842 3339 9842 3295 9877
      3296 9896 3305 9896
TIME...MOT...LOC 1821Z 208DEG 28KT 3300 9886
Special weather statement, Apr 16, 3:01 PM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
301 PM CDT THU APR 16 2009

TXZ100-162030-
YOUNG TX-
301 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN YOUNG COUNTY

AT 302 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES WEST OF OLNEY...MOVING NORTHEAST AT 30
MPH.

PEA-SIZED HAIL CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3340 9895 3340 9882 3339 9882 3324 9887
      3327 9896
TIME...MOT...LOC 2002Z 207DEG 25KT 3332 9891

SCHULTZ
Special weather statement, Apr 16, 6:23 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
623 PM CDT THU APR 16 2009

TXZ159-170000-
MCLENNAN TX-
623 PM CDT THU APR 16 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  MCLENNAN COUNTY

AT 623 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES EAST OF MCGREGOR...MOVING NORTHEAST AT 25
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR CRAWFORD...ALSO
MOVING NORTHEAST AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BELLMEAD...BEVERLY HILLS...
CRAWFORD...LACY-LAKEVIEW...MCGREGOR...NORTHCREST...WACO AND WOODWAY.

PEA-SIZED HAIL AND WIND GUSTS TO 30 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3146 9748 3170 9739 3179 9721 3175 9696
      3133 9731
TIME...MOT...LOC 2323Z 205DEG 23KT 3146 9733

SCHULTZ

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 10:58 AM CDTSpecial Weather StatementFWDStephens62 min
Apr 16, 12:19 PM CDTSpecial Weather StatementFWDStephens26 min
Apr 16, 1:22 PM CDTSpecial Weather StatementFWDYoung23 min
Apr 16, 3:01 PM CDTSpecial Weather StatementFWDYoung29 min
Apr 16, 6:23 PM CDTSpecial Weather StatementFWDMcLennan37 min
Apr 16, 6:51 PM CDTSpecial Weather StatementFWDLeon24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.